Wyoming, 2011

Tornadoes in Wyoming, June 12, 2011

June 12, 2011 · NWS CYS · 2 events in 1 county or zone

Thunderstorms developed and produced a couple of brief tornadoes in rural Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed and produced a couple of brief tornadoes in rural Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 11:47 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 11:47 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 PM MDT SUN JUN 12 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY...

MAIN FORECAST PROBLEM WILL BE THE POSSIBILITY OF SEVERE WEATHER
THIS AFTERNOON AND EVENING.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER NORTH
CENTRAL WYOMING WITH A BOUNDARY EXTENDING NORTH INTO MONTANA AND
SOUTH INTO NORTHWEST COLORADO. THE CIRCULATION FROM HIGH PRESSURE
OVER THE GREAT LAKES IS COMBINING WITH THE LOW TO PRODUCE DECENT
SOUTH TO SOUTHEAST SURFACE WINDS IN THE EASTERN CWA WHICH IS
ADVECTING DEW POINTS IN EXCESS OF 50 DEGREES WELL INTO CANADA. THE
5H ANALYSIS FROM 12Z SHOULD A DEEP TROUGH FROM WESTERN CANADA
SOUTH INTO SOUTHERN CALIFORNIA. THIS FEATURE IS EASILY SEEN ON THE
WATER VAPOR IMAGERY. DECENT COLD AIR BOTH 5/7H WILL CREATE STEEP
LAPSE RATES TODAY. AT 1830Z THE 88D IS STILL PPINE. LAPS AND SPC
MESOSCALE ANALYSIS SHOWING UNSTABLE AIR IN THE PANHANDLE WITH A
WEAK CAP STILL HOLDING. SOME CU HAS DEVELOPED OVER KCYS.

MODELS IN AGREEMENT WITH VERY UNSTABLE AIR OVER PANHANDLE THIS
AFTERNOON AND EVENING. CONVECTIVE TEMPERATURE IS AROUND 80 SO
SHOULD BE ABLE TO GET THINGS FIRING HERE AND TO THE EAST IN A
COUPLE OF HOURS. EVEN THOUGH THERE WILL BE SOME WEAK SHEAR TODAY
LOOKS LIKE HAIL AND WINDS WILL BE THE BIGGEST THREAT.

AFTER CONVECTION DIES DOWN TONIGHT SOME LOW CLOUDS ARE POSSIBLE
WITH THE HIGHER MOISTURE IN THE PANHANDLE.

MONDAY SHOULD HAVE ANOTHER CHANCE OF STORMS BUT WITH DRIER AIR
WORKING ITS WAY IN FROM THE WEST MOST OF THE CONVECTION WILL BE IN
THE EXTREME EASTERN PORTION OF THE CWA.

AS THIS SYSTEM MOVES THROUGH TODAY IT SHOULD RESULT IN THE NEXT
TWO DAYS BEING A LITTLE COOLER.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A SHORTWAVE RIDGE WILL BE OVER THE REGION ON WEDNESDAY IN ADVANCE OF
THE NEXT UPSTREAM UPPER LOW.  THAT FEATURE WILL BE THE MAIN INFLUENCE
ON THE WEATHER FOR THE CWA FROM THURSDAY AND THROUGH NEXT WEEKEND.
BY 00Z THURSDAY...THE UPPER LOW WILL BE OVER THE PACIFIC NORTHWEST.
THE ECMWF IS FURTHER EAST WITH THE FEATURE THAN THE GFS AT THAT TIME
AND CONTINUES THAT TREND THROUGH THE END OF THE WEEK.  THE UPPER LOW
WILL MOVE SLOWLY EAST DURING THAT TIME AND BY 00Z SATURDAY WILL BE
OVER SOUTHERN SASKATCHEWAN OR SOUTHERN ALBERTA.  THE STORM THEN
ROTATES BACK WEST WITH THE ECMWF HAVING A LARGER AMPLITUDE TROUGH
OVER THE ROCKIES THAN SUNDAY THAN THE GFS.  IN GENERAL...BROAD AND
WEAK CYCLONIC FLOW ALOFT WILL BE OVER THE REGION THE END OF THIS
WEEK AND NEXT WEEKEND WITH THE FLOW ALOFT MAINLY FROM THE WEST
SOUTHWEST.  MODELS DEPICT A SURFACE TROUGH AROUND THE EASTERN
WYOMING BORDER DURING THAT TIME.  LOW LEVEL MOISTURE AND INSTABILITY
WILL BE GREATER TO THE EAST OF THAT BOUNDARY.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE OVER THE PANHANDLE EACH DAY...WITH LESS
NUMEROUS SHOWERS AND LATE DAY THUNDERSTORMS FROM SOUTH CENTRAL TO
EAST CENTRAL WYOMING.  TEMPERATURES WILL BE ABOVE NORMAL FOR THIS
PART OF THE FORECAST WITH THE WARMEST DAY STILL LOOKING TO BE ON
THURSDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL AERODROMES.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP WITH GREATEST
CONCENTRATION EAST OF INTERSTATE 25. PATCHY AREAS OF IFR/MVFR
CONDITIONS MAY FORM IN THE PANHANDLE OVERNIGHT.

&&

.FIRE WEATHER...WEAK COLD FRONT WILL MOVE ACROSS THE DISTRICT THIS
AFTERNOON AND TRIGGER THUNDERSTORM ACTIVITY MAINLY EAST OF
INTERSTATE 25. BRISK SOUTH TO SOUTHWEST WINDS ASSOCIATED WITH
THIS FEATURE WITH SOME GUSTS EXPECTED TO APPROACH 35 KNOTS IN
ALBANY AND CARBON COUNTIES. THESE AREAS WILL ALSO SEE RELATIVE
HUMIDITY DROP INTO THE TEENS BUT WITH GREEN FUELS...FIRE WEATHER
CONCERNS REMAIN LOW.

&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING OFF THE
SIERRA MADRE AND SNOWY RANGES TODAY AND WILL CONTINUE INTO THE
UPCOMING WEEK. FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER
NORTH PLATTE RIVER BETWEEN HENRY AND MINATARE. TEMPERATURES WILL
CONTINUE TO BE WARM OVER THE CWA THROUGH THE WEEK WITH ABOVE NORMAL
READINGS EXPECTED. THE WARMER TEMPERATURES WILL KEEP THE SNOW MELT
GOING AT A FAIRLY STEADY RATE OF ABOUT AN INCH OF SNOW WATER
EQUIVALENT A DAY...WITH GREATER RATES POSSIBLE LATE THIS WEEK
CORRESPONDING TO THE WARMEST DAYS.  WATER LEVELS WILL REMAIN HIGH
FOR THIS WEEK...WITH ANOTHER CREST POSSIBLE LATE THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE...GRIFFITH
LONG TERM/HYDROLOGY...WEILAND
Hazardous weather outlook, Jun 12, 10:59 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MDT SUN JUN 12 2011

WYZ101-103>107-109>119-131800-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1159 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON
ACROSS THE AREA. SOME OF THE STORMS EAST OF THE LARAMIE RANGE COULD
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXISTS FOR MONDAY.
RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM
RESERVOIR RELEASES UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-131800-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
1159 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE IN EXTREME NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE
AND UP INTO EAST CENTRAL WYOMING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXISTS FOR
MONDAY...WITH A FEW BECOMING SEVERE IN THE AFTERNOON. RIVERS WILL
REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR
RELEASES UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 12, 12:55 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN JUN 12 2011

WYZ102-122100-
NIOBRARA COUNTY WY-
155 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 300
PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF EDGEMONT...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

GRIFFITH
Special weather statement, Jun 12, 1:29 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT SUN JUN 12 2011

WYZ102-122115-
NIOBRARA COUNTY WY-
229 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 315 PM MDT...

AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF REDBIRD...OR 26 MILES NORTH
OF LUSK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...
  MULE CREEK JUNCTION...

TJT

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Niobrara

When
June 12, 1:58 PM MST
Where
Niobrara County, 6 mi NNE of Redbird
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
43.330, -104.254

Law enforcement reported a brief tornado touchdown.

Tornado, Niobrara

When
June 12, 2:30 PM MST
Where
Niobrara County, 8 mi NNE of Redbird
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
43.357, -104.239

A trained spotter reported a brief tornado touchdown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyThe tornado archive for Wyoming, 2011Warnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304038, 304040.